Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 184, NWS Springfield, MO

July 15, 2016Dent County, Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 15, 2016, 1:09 PM CDT for Dent County, Phelps County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2016, 1:09 PM CDT (18:09 UTC)
Expired
Jul 15, 2016, 1:39 PM CDT
In force
30 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dent County, MO, Phelps County, MO

The radar

The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WUUS53 KSGF 151809
SVRSGF
MOC065-161-151900-
/O.NEW.KSGF.SV.W.0184.160715T1809Z-160715T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DENT COUNTY IN SOUTH CENTRAL MISSOURI...
  CENTRAL PHELPS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 200 PM CDT

* AT 109 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  NORTHWEST OF SALEM...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SALEM...                          EDGAR SPRINGS...
  LECOMA...                         LENOX...
  BANGERT...                        ANUTT...
  SLIGO...                          LAKE SPRING...
  HOWES...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3754 9176 3760 9176 3760 9182 3774 9197
      3800 9153 3779 9153 3779 9131 3770 9130
TIME...MOT...LOC 1809Z 239DEG 27KT 3776 9168 

HAIL...1.00IN
WIND...60MPH
 
$$

GRIFFIN
2 follow-up statements
989 
WWUS53 KSGF 151831
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
131 PM CDT FRI JUL 15 2016

MOC065-161-151900-
/O.CON.KSGF.SV.W.0184.000000T0000Z-160715T1900Z/
DENT MO-PHELPS MO-
131 PM CDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHWESTERN DENT AND EAST CENTRAL PHELPS COUNTIES...

AT 131 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST
OF ROLLA...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LAKE SPRING...                    LECOMA...
ANUTT...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3768 9181 3784 9180 3800 9153 3768 9153
TIME...MOT...LOC 1831Z 222DEG 14KT 3781 9166 

HAIL...1.00IN
WIND...60MPH
 
$$

GRIFFIN
348 
WWUS53 KSGF 151839
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT FRI JUL 15 2016

MOC065-161-151848-
/O.CAN.KSGF.SV.W.0184.000000T0000Z-160715T1900Z/
DENT MO-PHELPS MO-
139 PM CDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DENT AND EAST
CENTRAL PHELPS COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.

LAT...LON 3768 9181 3784 9180 3800 9153 3768 9153
TIME...MOT...LOC 1838Z 239DEG 27KT 3784 9160 

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 11:53 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 15, 11:53 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1153 AM CDT FRI JUL 15 2016

...18z Aviation Forecast Update...

.SHORT TERM...(Today and tonight)
Issued at 343 AM CDT Fri Jul 15 2016

A bit less humid early this Friday morning across the forecast area.
Temperatures have dropped into the 60s across the region. We are
watching for some fog development this morning as grounds,
especially north and east of Springfield are still damp from heavy
rains early Thursday.

Fog isn't the only variable we are monitoring. A few scattered showers
and storms have developed across northwestern Arkansas and northern
Oklahoma this morning. Some of this activity has moved into extreme
southwest Missouri. This activity should begin to decay as the
LLJ loses influence. Short term convective allowing guidance show
much of this activity fizzling out around rush hour or
so.

A cold front situated over northern Missouri will continue to drop
southeastward today. A subtle vortmax will push into the region late
afternoon and into the evening. This coupled with the frontal
boundary may be enough to support scattered showers and thunderstorms.
The best QPF signal is currently along the frontal boundary or
generally along and south of the Highway 60 corridor. At this
time, severe weather potential looks limited as the
better instability will reside just outside of our forecast area,
however, an isolated strong storm or two may be possible with
strong gusty winds being the primary threat.

High Temperatures today should be held down a bit to compensate for
cloud cover, especially along the Arkansas border, however, some
locations in central Missouri may see more sun which should help
bump temperatures in those locations a tad.

.LONG TERM...(Saturday through Thursday)
Issued at 343 AM CDT Fri Jul 15 2016

Another shortwave will push into the area during the day on
Saturday. This will help kick off some shower and T'storm activity.
Guidance is showing an overnight MCS developing over OK/KS early
Saturday. This will decay as it makes its way south and east,
however, additional development may be possible as the main
shortwave moves eastward. Again, not expecting widespread severe
weather, however, gusty winds will accompany the strongest storms.
Additionally, with 0-6km bulk shear increasing to 30-40kts, some
hail may be possible, especially across central Missouri.

A pattern shift is expected to take place starting early next week.
An upper level ridge is forecast to move eastward. This ridge will
certainly increase temperatures a good bit. With the recent rains
and somewhat moist soils, afternoon temps will not increase as high
as they would if we had remained dry over the last few weeks. That
being said, although temperatures will be moderated, humidity will
be relatively high which will likely bump heat indices well into
the triple digits.

Globals are wanting to keep our far east in northwest flow around the
ridge of high pressure in full "ring of fire" fashion. The may open
the door for additional MCS potential next week across our eastern
locations and isolated afternoon/evening pulse-type
cells elsewhere.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1104 AM CDT Fri Jul 15 2016

VRF conditions will continue through tomorrow morning. Winds will
be generally light and variable through this afternoon and
tonight with a gradual switch to south-southeasterly. There will
be occassional high clouds scattered to broken deck from cirrus.
There maybe a few isolated showers or storms across the Ozarks
region but not enough coverage to mention in the TAF.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Frye
LONG TERM...Frye
AVIATION...Griffin
Hazardous weather outlook, Jul 15, 12:18 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 PM CDT FRI JUL 15 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1218 PM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  A LIMITED RESIDUAL FLOODING RISK WILL EXIST NEAR THE NIANGUA
  RIVER AND TRIBUTARIES THROUGH THE AFTERNOON.

  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
  THROUGH TONIGHT. WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE
  SIZE OF QUARTERS WILL BE POSSIBLE WITH THE MORE INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ADDITIONAL STORMS WILL BE POSSIBLE OVER THE WEEKEND. FREQUENT
  LIGHTNING...STRONG GUSTY WINDS...TORRENTIAL RAINFALL...AND
  PERHAPS A LARGE HAIL STONE OR TWO WILL BE POSSIBLE IN THE
  STRONGEST STORMS.

  HEAT INDICES WILL INCREASE AGAIN SUNDAY THROUGH MUCH OF NEXT
  WITH WITH VALUES OF 100 TO 108 EXPECTED EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Jul 15, 9:26 AM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 AM CDT FRI JUL 15 2016

MOZ082-097-098-106-151515-
SHANNON MO-OREGON MO-TEXAS MO-HOWELL MO-
926 AM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SHANNON...HOWELL...SOUTHEASTERN
TEXAS AND NORTHERN OREGON COUNTIES UNTIL 1015 AM CDT...

AT 923 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WILLOW SPRINGS TO NEAR
WEST PLAINS...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

CAMPERS AND CANOERS ALONG THE LOWER PORTION OF THE OZARK SCENIC
RIVERWAYS SHOULD STAY AWARE OF STORMS FOR LIGHTNING AND HEAVY
RAINFALL. BE WEATHER AWARE FOR POSSIBLE WATER LEVEL RISES ON CREEKS
AND STREAMS DURING HEAVY DOWNPOURS.

LOCATIONS IN THE ADVISORY INCLUDE...
WEST PLAINS...                    CURRENT RIVER STATE PARK...
MOUNTAIN VIEW...                  WILLOW SPRINGS...
CABOOL...                         WINONA...
ALTON...                          BIRCH TREE...
EMINENCE...                       POMONA...
SUMMERSVILLE...                   SOUTH FORK...
BRANDSVILLE...                    MONTIER...
THOMASVILLE...                    WEST EMINENCE...
SILOAM SPRINGS...                 CLEAR SPRINGS...
PEACE VALLEY...                   ROUND SPRING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3708 9122 3683 9123 3682 9111 3669 9113
      3660 9212 3680 9210 3712 9209 3741 9118
      3726 9116 3725 9112 3720 9112 3720 9109
      3718 9109 3714 9102 3709 9102
TIME...MOT...LOC 1423Z 240DEG 42KT 3695 9200 3673 9190

GRIFFIN
Special weather statement, Jul 15, 1:05 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT FRI JUL 15 2016

MOZ071-083-151845-
PHELPS MO-DENT MO-
105 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DENT AND CENTRAL PHELPS
COUNTIES UNTIL 145 PM CDT...

AT 105 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF SALEM...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
ROLLA...                          SALEM...
ST. JAMES...                      EDGAR SPRINGS...
LECOMA...                         LENOX...
ROSATI...                         BANGERT...
ANUTT...                          SLIGO...
LAKE SPRING...                    HOWES...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 180 AND 183...AND
BETWEEN MILE MARKERS 191 AND 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SPRINGFIELD.

&&

LAT...LON 3751 9173 3754 9176 3760 9176 3760 9182
      3778 9201 3809 9153 3779 9153 3779 9131
      3771 9131 3770 9130 3769 9117
TIME...MOT...LOC 1805Z 239DEG 27KT 3775 9171

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:44 AM CDTAreal Flood WarningSGFCamden, Dallas, Laclede9 hr
Jul 15, 9:26 AM CDTSpecial Weather StatementSGFHowell, Oregon, Shannon49 min
Jul 15, 10:21 AM CDTAreal Flood AdvisorySGFHowell3 hr
Jul 15, 1:05 PM CDTSpecial Weather StatementSGFDent, Phelps40 min
Jul 15, 1:48 PM CDTSpecial Weather StatementSGFDent42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.